Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 119, NWS Indianapolis, IN

August 26, 20144 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 26, 2014, 2:41 PM EDT for 4 counties in Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2014, 2:41 PM EDT (18:41 UTC)
Expired
Aug 26, 2014, 3:30 PM EDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 3:26 PM EDTTSTM WND DMGDelphi, INTREE FELL ON SHOP BUILDING. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2288 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS53 KIND 261841
SVRIND
INC015-023-067-157-261930-
/O.NEW.KIND.SV.W.0119.140826T1841Z-140826T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA...
  NORTHWESTERN CLINTON COUNTY IN CENTRAL INDIANA...
  NORTHWESTERN HOWARD COUNTY IN CENTRAL INDIANA...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 330 PM EDT

* AT 238 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHEAST OF MONTICELLO TO BROOKSTON...AND
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DELPHI...YEOMAN...BATTLE GROUND...CAMDEN...ROSSVILLE...FLORA AND
  BURLINGTON.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 174 AND 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4074 8653 4070 8652 4070 8638 4057 8637
      4056 8630 4039 8639 4047 8709 4048 8710
      4051 8710 4055 8710 4057 8707 4057 8678
      4066 8678 4067 8676 4073 8676 4074 8675
TIME...MOT...LOC 1841Z 270DEG 17KT 4085 8655 4054 8690

HAIL...1.00IN
WIND...60MPH

$$

LEE/KOCH
2 follow-up statements
726 
WWUS53 KIND 261856
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EDT TUE AUG 26 2014

INC015-023-067-157-261930-
/O.CON.KIND.SV.W.0119.000000T0000Z-140826T1930Z/
TIPPECANOE IN-HOWARD IN-CARROLL IN-CLINTON IN-
256 PM EDT TUE AUG 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLINTON...CARROLL...NORTHWESTERN HOWARD AND NORTHERN TIPPECANOE
COUNTIES UNTIL 330 PM EDT...

AT 254 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF LOGANSPORT TO LAFAYETTE...AND MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DELPHI...CAMDEN...FLORA...ROSSVILLE AND BURLINGTON.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 174 AND 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4074 8653 4070 8652 4070 8638 4057 8637
      4056 8630 4039 8639 4047 8709 4048 8710
      4051 8710 4055 8710 4057 8707 4057 8678
      4066 8678 4067 8676 4073 8676 4074 8675
TIME...MOT...LOC 1856Z 270DEG 17KT 4075 8649 4044 8684

HAIL...1.00IN
WIND...60MPH

$$

LEE/KOCH
090 
WWUS53 KIND 261908
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
308 PM EDT TUE AUG 26 2014

INC015-023-067-157-261930-
/O.CON.KIND.SV.W.0119.000000T0000Z-140826T1930Z/
TIPPECANOE IN-HOWARD IN-CARROLL IN-CLINTON IN-
308 PM EDT TUE AUG 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLINTON...CARROLL...NORTHWESTERN HOWARD AND NORTHERN TIPPECANOE
COUNTIES UNTIL 330 PM EDT...

AT 306 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF LOGANSPORT TO 8 MILES SOUTHEAST
OF LAFAYETTE...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FLORA...ROSSVILLE AND BURLINGTON.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 174 AND 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4074 8653 4070 8652 4070 8638 4057 8637
      4056 8630 4039 8639 4047 8709 4048 8710
      4051 8710 4055 8710 4057 8707 4057 8678
      4066 8678 4067 8676 4073 8676 4074 8675
TIME...MOT...LOC 1908Z 270DEG 17KT 4070 8645 4035 8674

HAIL...1.00IN
WIND...60MPH

$$

LEE/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 26, 1:45 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EDT TUE AUG 26 2014

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 225 AM EDT TUE AUG 26 2014

A VERY WARM AND HUMID AIR MASS WILL REMAIN IN PLACE OVER CENTRAL
INDIANA THE NEXT FEW DAYS. THIS IN COMBINATION WITH A SLOWLY MOVING
COLD FRONT FRONT THE NORTH MAY RESULT IN SHOWERS AND THUNDERSTORMS
EACH DAY.

LATE THIS WEEK A FRONTAL BOUNDARY IS EXPECTED TO BE LINGERING
ACROSS CENTRAL INDIANA THROUGH THE LABOR DAY WEEKEND. ALTHOUGH THE
FRONTAL BOUNDARY WILL COOL TEMPERATURE BACK TOWARD SEASONAL
NORMALS...IT WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN
THE FORECAST EACH DAY THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 959 AM EDT TUE AUG 26 2014

SATELLITE AND OBSERVATIONS SHOW ALTOCUMULUS CASTELLANUS ACROSS THE
AREA SHOWING SOME MID LEVEL INSTABILITY. RADAR SHOWS SHOWERS POPPING
UP IN THIS AREA IN MADISON COUNTY. MEANWHILE SCATTERED THUNDERSTORMS
CONTINUE TO DEVELOP ACROSS NORTHERN INDIANA.

HAVE EXPANDED SLIGHT CHANCE POPS SOUTH THIS MORNING TO ACCOUNT FOR
THE SHOWERS POPPING UP. OTHERWISE MADE NO SIGNIFICANT CHANGES TO
POPS AT THIS TIME AS NORTHERN FORECAST AREA STILL LOOKS TO HAVE BEST
CHANCES FOR STORMS TODAY.

STORM PREDICTION CENTER HAS PLACED OUR AREA IN A SEE TEXT SO WILL
CONTINUE TO WATCH DEVELOPMENT CLOSELY.  FOR NOW HAVE MADE NO
SIGNIFICANT CHANGES TO TEMPERATURES BUT WILL WATCH TO SEE IF THEY
NEED ADJUSTED DUE TO ANY PRECIPITATION.

PREVIOUS DISCUSSION FOLLOWS...
SURFACE ANALYSIS EARLY THIS MORNING SHOWS HIGH PRESSURE IN PLACE
OVER THE APPALACHIANS. A WEAK COLD FRONT WAS FOUND ACROSS CENTRAL
WISCONSIN...STRETCHING SW ACROSS SE IOWA TO CENTRAL KANSAS. LIGHT
EASTERLY FLOW WAS IN PLACE ACROSS CENTRAL
INDIANA...HOWEVER...EARLIER CONVECTION HAS LEFT SEVERAL BOUNDARIES
LINGERING ACROSS THE FORECAST AREA LATE TONIGHT. DEW POINTS ACROSS
THE AREA REMAINED VERY MOIST...HOLDING IN THE MIDDLE AND UPPER 60S.

MAIN FORECAST CHALLENGE TODAY WILL BE POPS.

GFS DEPICTS THE RIDGE WITHIN THE UPPER FLOW SAGGING SOUTHWARD
TOWARD AND ALLOWING THE FLOW ALOFT TO BECOME A BIT MORE ZONAL TO
NWERLY DURING THE COURSE OF THE DAY. BEST AREA FOR CONVECTIVE
DEVELOPMENT WILL BE TO THE NORTHWEST...ALONG THE FRONTAL
BOUNDARY...HOWEVER AS WE SAW ON MONDAY PROPAGATION SUGGESTS THAT
ANY CONVECTION THAT DEVELOPS MAY HAVE THE ABILITY TO PROPAGATE SE
INTO OUR MOISTURE RICH AIR AND CONDITIONALLY UNSTABLE AIR.
FORECAST SOUNDINGS ALSO SHOW CONVECTIVE TEMPERATURES NEAR
90...WHICH WE FINALLY REACHED...AND PLENTY OF CAPE WITH VALUES
OVER 2500 J/KG. THUS WILL INCLUDE LOW CHCS FOR POPS THIS
AFTERNOON...WITH BEST POPS FOUND ACROSS THE NORTHERN PARTS OF THE
FORECAST AREA...CLOSEST TO THE LIKELY PROPAGATION AREA FROM
CONVECTION UPSTREAM.

WITH A SIMILAR AIR MASS IN PLACE ACROSS THE FORECAST AREA TODAY
WILL TREND TOWARD PERSISTENCE FOR HIGHS.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

ISSUED AT 225 AM EDT TUE AUG 26 2014

GFS AND NAM DEPICT THE UPPER FLOW BECOMING MORE NORTHWESTERLY
DURING THIS PERIOD...ALLOWING SEVERAL SHORT WAVE TO PUSH OUT OF
THE UPPER MIDWEST TOWARD CENTRAL INDIANA. MEANWHILE AT THE
SURFACE...THE FRONTAL BOUNDARY PREVIOUSLY MENTIONED WILL ALSO SAG
SOUTHWARD TO NORTHERN INDIANA BY WEDNESDAY...AND THEN STALL ACROSS
CENTRAL INDIANA ON THURSDAY. FORECAST SOUNDINGS THROUGH THURSDAY
SHOW LITTLE IN THE WAY OF CHANGE AS THEY REMAIN MOIST THROUGH
THURSDAY WITH REACHABLE CONVECTIVE TEMPERATURES AND CAPE
AVAILABLE. CONFIDENCE REMAINS LOW IN ANY SPECIFIC SHORT WAVE
THROUGH THURSDAY...HOWEVER PLENTY OF INGREDIENTS REMAIN CONSTANT
THROUGH THE PERIOD. THOSE INGREDIENTS BEING...THE VERY MOIST AIR
MASS...DAYTIME HEATING LEADING TO INSTABILITY AND THE BREAKDOWN
OF THE RIDGE AND SAGGING COLD FRONT TOWARD CENTRAL INDIANA. THUS
WILL NEED TO CONTINUE DAILY POPS THROUGH THURSDAY NIGHT...FOCUSING
HIGHEST POPS DURING THE MAX HEATING HOURS OF THE AFTERNOON AND
EVENING.

OVERALL...TEMPERATURES WILL COOL SLIGHTLY THROUGH THE PERIOD AS
THE FRONTAL BOUNDARY TO THE NORTH SLOWLY SAGS SOUTHWARD ACROSS THE
FORECAST AREA. WILL TREND LOWS AT OR ABOVE GUIDANCE GIVEN THE
MOIST DEW POINTS AND MINIMAL ADVECTION. AS FOR HIGHS WILL TREND
WARMER THAN GUIDANCE ALSO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 145 PM EDT TUE AUG 26 2014

MAIN FOCUS REGARDING THE LONG TERM FORECAST WILL BE ON POPS AS
ENSEMBLES AND DETERMINISTIC MODELS CONTINUE TO ADVERTISE AN UPPER
TROUGH LIFTING NORTHEAST ACROSS THE LOWER GREAT LAKES ON SUNDAY
FOLLOWED BY ANOTHER TROUGH ACROSS ROUGHLY THE SAME AREA IN THE
TUESDAY TO WEDNESDAY TIME FRAME. MEANWHILE...LIGHT SOUTHERLY FLOW
FLOW WILL DOMINATE AT THE LOWER LEVELS WHICH SHOULD KEEP IT WARM AND
HUMID. REGIONAL BLEND TEMPERATURES REFLECT THIS WELL WITH NORMAL TO
SLIGHTLY ABOVE NORMAL TEMPERATURES FOR MOST OF THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 261800Z TAF ISSUANCE/...
ISSUED AT 1220 PM EDT TUE AUG 26 2014

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED IN THE
VICINITY OF IND AND LAF AS A COLD FRONT SLIDES SOUTHEAST TO CENTRAL
INDIANA THIS AFTERNOON OR TONIGHT BEFORE STALLING. CONFIDENCE ON
EXACTLY WHERE IT WILL STALL IS LOW AND THUS CONFIDENCE IN WIND
DIRECTION. HOWEVER...WINDS WILL BE LESS THAN 10 KNOTS AWAY FROM
STORMS ANYWAY. FLYING CONDITIONS SHOULD BE VFR WITH ONLY SCATTERED
AFTERNOON VFR CU AT BEST EXCEPT MVFR OR WORSE IN HEAVIER
THUNDERSTORMS. CONFIDENCE IS ONLY HIGH ENOUGH FOR VCTS AT IND AND
LAF THROUGH TONIGHT. THUNDERSTORM COVERAGE SHOULD INCREASE A BIT
WEDNESDAY AFTERNOON WITH CHANCES ALSO AT HUF AND BMG. HOWEVER...WILL
GO WITH VCTS BEING NEAR 24 HOURS OUT.

FOG WILL DEPEND ON THE DEGREE OF CONVECTIVE DEBRIS TONIGHT. FOR NOW
WILL JUST GO WITH A PERIOD OF OVERNIGHT MVFR AND ADJUST AS THE TIME
GETS CLOSER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA/50
SHORT TERM...PUMA
LONG TERM....MK
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 26, 3:57 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 AM EDT TUE AUG 26 2014

INZ021-028>031-035>049-051>057-060>065-067>072-270800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
357 AM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...BRIEF DOWNPOURS.

TIMING: THUNDERSTORMS ENDING LATE THIS EVENING.

DISCUSSION: THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT AHEAD OF AN
APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HEAVY RAIN AND
LIGHTNING WILL BE CONCERNS WITH ANY THUNDERSTORM.

DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA MID WEEK AND
REMAIN IN THE REGION INTO THE WEEKEND. THIS WILL KEEP THE THREAT
FOR SHOWERS AND THUNDERSTORMS AROUND THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:39 PM EDTSpecial Weather StatementINDFountain, Montgomery51 min
Aug 26, 3:04 PM EDTSpecial Weather StatementINDClinton26 min
Aug 26, 3:25 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Howard, Tippecanoe, Tipton40 min
Aug 26, 5:07 PM EDTSpecial Weather StatementINDParke, Vermillion53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.